Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Bismarck, ND

June 15, 2003McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 15, 2003, 8:39 PM CDT for McLean County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 8:39 PM CDT (01:39 UTC)
Expired
Jun 15, 2003, 9:45 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 160139
SVRBIS
NDC055-160245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARRISON...OR ABOUT 40 MILES SOUTH OF
  MINOT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLEHARBOR AT 900 PM CDT
  UNDERWOOD AT 920 PM CDT
  TURTLE LAKE AT 945 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4785 10132 4757 10151 4735 10097 4766 10078

$$
SHULZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:45 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 15, 2:45 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN JUN 15 2003

THUNDERSTORM THREAT REMAINS THE MAIN CONCERN THIS FORECAST PERIOD.
WILL ALSO MENTION HEAVY RAIN...

CURRENT INDICATIONS ARE MOISTURE AND INMSTABILITY INCREASING ACROSS
THE REGION. BAND OF WEAK CONVECTION HAS BEEN SLOWLY DEVELOPING
ACROSS MONTANA INTO NORTHWEST MINNESOTA. WAITING FOR SHORT WAVE
ASSOCITED WITH JET STREAK FORECAST BY ETA MODEL TO FOCUS THE
THUNDERSTORMS IN SOUTHWEST NORTHEAST LINE. THIS WILLLEND TO TRAINING
CELLS SO ALONG WITH ABUNDANT MOISTURE AND INSTABILITY HEAVY RAINFALL
IS POSSIBLE. WILL MENTION IIN ZONES. HAVE USED ETA MODEL AS THIS
SEEMED TO BETTER FOCUS THE PRECIPITATION AREAS AROUND THE JET STREAK
AND SURFACE BOUNDAY THROUGH 36 HOURS. BY MONDAY AFERNOON TRHE
SURFACE BOUNDARY SLIDES SOUTHEAST ND H5 RIDGING BEGINS TO BUILD INTO
TEH NORTHERN PLAINS. THIS SHOULD CUT OFF PRECIP CHANCES MONDAY NIGHT
INTO THE MIDDLE OF THE WEEK. IN THE EXTENDED...WILL BROAD BRUSH
SHOWERS AND THUNDERSTORSM FROM FRIDAY THROUGH THE WEEKEND.

.BIS...NONE.

WAA
Hazardous weather outlook, Jun 15, 9:20 AM CDT, 11 hours 19 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161420-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
920 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A TROUGH OF LOW PRESSURE OVER WESTERN NORTH DAKOTA WILL
MOVE SLOWLY EAST TODAY. STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP...SOME OF WHICH MAY BECOME SEVERE. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER FAIRLY STRONG SYSTEM WILL BRING THE CHANCE
OF ISOLATED STRONG TO SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

SHULZ

In the hours before

Special weather statement, Jun 15, 5:05 PM CDT, 3 hours 34 minutes before
NDZ017-152305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
505 PM CDT (405 PM MDT) SUN JUN 15 2003

AN ISOLATED THUNDERSTORM HAS DEVELOPED IN CENTRAL MCKENZIE COUNTY
MOVING EAST AT 20 MPH CREATING HEAVY RAIN...SMALL HAIL AND DANGEROUS
LIGHTNING. THIS STORM...LOCATED 10 MILES NORTHWEST OF GRASSY
BUTTE...IS EXPECTED TO MOVE EAST OUT OF THE COUNTY OVER THE NEXT
HOUR OR SO. SEVERE WEATHER IS POSSIBLE OVER THE NEXT FEW HOURS.

ASSID
Special weather statement, Jun 15, 6:08 PM CDT, 2 hours 31 minutes before
NDZ017-160010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
608 PM CDT (508 PM MDT) SUN JUN 15 2003

AN ISOLATED THUNDERSTORM IN SOUTHEASTERN MCKENZIE COUNTY CONTINUES
TO PRODUCE HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING. THIS
STORM...LOCATED 4 MILES NORTH OF GRASSY BUTTE...WILL MOVE SLOWLY
EAST OVER THE NEXT HOUR OR SO. SEVERE WEATHER IS POSSIBLE OVER THE
NEXT FEW HOURS.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningBISBowman, Slope58 min
Jun 15, 8:52 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce38 min
Jun 15, 9:36 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce54 min
Jun 16, 12:09 AM CDTSevere Thunderstorm WarningBISBottineau66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.